Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this special weather statement at Aug 8, 2012, 8:35 PM EDT for Marion County, Monongalia County, West Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2012, 8:35 PM EDT (00:35 UTC)
- Expired
- Aug 8, 2012, 9:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Pittsburgh, PA
Counties Marion County, WV, Monongalia County, WV
The radar
The Pittsburgh radar (KPBZ), 112 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1366 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
995
WWUS81 KPBZ 090035
SPSPBZ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 PM EDT WED AUG 8 2012
WVZ012-021-022-090115-
MARION WV-MONONGALIA WV-WETZEL WV-
835 PM EDT WED AUG 8 2012
...A STRONG THUNDERSTORM WILL AFFECT MARION...NORTHEASTERN WETZEL AND
WESTERN MONONGALIA COUNTIES...
AT 833 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF METZ...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
ROUND BOTTOM... HUNDRED... EARNSHAW...
METZ... WADESTOWN... WANA...
MANNINGTON... FESTUS... DAYBROOK...
FARMINGTON... WINFIELD... RIVESVILLE...
THIS WILL IMPACT THE FOLLOWING HIGHWAY...
I-79 IN WEST VIRGINIA BETWEEN MILE MARKERS 132 AND 159.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3954 8048 3971 8046 3971 8000 3941 8000
3939 8003 3938 8007
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Aug 8, 7:50 PM EDT, 45 minutes earlier.
Area forecast discussion, Aug 8, 7:50 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 750 PM EDT WED AUG 8 2012 .SYNOPSIS... A COLD FRONT SAGGING OFF THE GREAT LAKES WILL SERVE AS THE FOCUS FOR SHOWER AND THUNDERSTORM CHANCES THROUGH FRIDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... RECENT RADAR DATA INDICATES SCATTERED THUNDERSTORMS CONTINUED TO DVLP THIS EVE ALONG/IN ADVN OF SWD SAGGING COLD FRONT...AND ON OUTFLOW FROM PREVIOUS CELLS. BUILDING SHRTWV RIDGE/WARMING MID LEVELS ALONG WITH A COOLING BOUNDARY LAYER SHOULD SNUFF REMAINING ACTIVITY AS MIDNGT APPRCHES. THEREAFTER...NOCTURNAL COOLING MAY AGAIN SUPPORT RIVER VALLEY FOG. FORECASTED LOW TEMPERATURES USING A BLEND OF RECENT NAM AND GFS MOS. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... RECENT SREF MODEL OUTPUT, WITH DETAILS FROM THE NAM, SHOW THE COLD FRONT WILL BECOME STALLED, IN A WEST TO EAST ORIENTATION, ACROSS THE UPPER OHIO VALLEY THURSDAY. EXPECT BANDS OF SCATTERED THUNDERSTORMS TO DEVELOP DAYTIME THURSDAY, DUE TO LOW LEVEL CONVERGENCE IN ADVANCE OF A LOW PRESSURE CENTER COMING EAST FROM MINNESOTA AND IOWA. SPC HAS MAINTAINED A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON INTO EARLY FRIDAY, WHICH IS SUPPORTED BY SREF MODEL OUTPUT PROJECTIONS OF INSTABILITY, CAPE 2000+ J/KG, AND VERTICAL WIND SHEAR, EFFECTIVE BULK SHEAR 25 KTS. EXPECT SHOWERS AND THUNDERSTORMS TO BE LIKELY FRIDAY DAYTIME AND EARLY EVENING WITH THE NORTHEAST PASSAGE OF THE DEEPENING LOW PRESSURE CENTER. CONCUR WITH HPC THAT WIDESPREAD RAIN AMOUNTS CAN EXCEED 0.50 INCHES, IF NOT 1 INCH. AS THE LOW PRESSURE CENTER MOVES NORTHWARD PAST LAKE ERIE LATE FRIDAY NIGHT AND DAYTIME SATURDAY, EXPECT WRAP-AROUND SHOWERS TO DECREASE IN COVERAGE. DUE TO THE PROSPECTS FOR SHOWERS AND ACCOMPANYING CLOUDINESS, CONCURRED WITH GFS AND NAM MOS IN FORECASTING HIGHS THURSDAY NOT AS WARM AS WEDNESDAY AND THEN COOLER THAN NORMAL FRIDAY. CLOUDS AT NIGHT AND HUMID CONDITIONS WILL KEEP LOWS WARMER THAN NORMAL THURSDAY NIGHT. LOWS FRIDAY NIGHT AND HIGHS SATURDAY CAN BE SLIGHTLY COOLER THAN NORMAL DUE TO COOLER AIR ALOFT. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... WRAPAROUND PRECIPITATION SHOULD BE SHIFTING TO THE NORTHEAST BY SATURDAY NIGHT...AND HAVE REMOVED PRECIPITATION AFTER MIDNIGHT. 00Z GFS SEEMS TO BE AN OUTLIER IN SHOWING DIURNAL PRECIPITATION FOR NEXT WEEK. OTHER MODEL CONSENSUS KEEPS HIGH PRESSURE THROUGH THE PERIOD...AND HAVE STUCK WITH THIS DRY DEPICTION. SUNDAY AND MONDAY SHOULD CONTINUE THE TREND OF SLIGHTLY BELOW NORMAL TEMPERATURES, WITH A SLIGHT RISE IN HIGHS ON TUESDAY AND WEDNESDAY. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... WEAK FRONT BECOMING STATIONARY OVER REGION OVERNIGHT. THUNDERSTORMS SHOULD DISSIPATE BY 03Z. SOME FOG LATE, ESPECIALLY IN AREAS THAT RECEIVE RAIN. FOR NOW...WILL ADD MVFR VISIBILITIES AND ALLOW LATER TAF ISSUANCES TO DECIDE IF IFR VISIBILITIES ARE REQUIRED IN FORECAST. MID LEVEL CLOUDS WILL MOVE IN ON THURSDAY...WITH SCATTERED SHOWERS/STORMS EXPECTED EARLY TO LATE AFTN WEST TO EAST. .OUTLOOK...THURSDAY NIGHT THROUGH MONDAY... RESTRICTIONS CAN BE EXPECTED IN WIDESPREAD SHOWERS AND THUNDERSTORMS LATE THURSDAY NIGHT INTO FRIDAY NIGHT...WITH MORE ISOLATED COVERAGE EXPECTED SATURDAY AND SATURDAY NIGHT. SUNDAY SHOULD SEE A RETURN TO VFR CONDITIONS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 8, 11:43 AM EDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1143 AM EDT WED AUG 8 2012 MDZ001-OHZ050-059-069-PAZ009-014>016-020>023-029-031-073>076- WVZ001>004-012-021>023-041-091545- GARRETT-JEFFERSON OH-BELMONT-MONROE-FOREST-BUTLER-CLARION- JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 1143 AM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY. THE MAIN SEVERE THREAT WILL BE DAMAGING WIND AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048-049-057-058-068-PAZ007-008-013-091545- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY- NOBLE-MERCER-VENANGO-LAWRENCE- 1143 AM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH EARLY EVENING, AS ISOLATED THUNDERSTORMS WITH GUSTY WIND AND HAIL CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY. THE MAIN SEVERE THREAT WILL BE DAMAGING WIND AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 8, 5:26 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 PM EDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 3 SE TIPPECANOE 40.24N 81.25W
08/08/2012 M1.00 INCH HARRISON OH TRAINED SPOTTER
&&
EVENT NUMBER PBZ1200933
RGSpecial weather statement, Aug 8, 5:29 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
529 PM EDT WED AUG 8 2012
OHZ057-058-068-082200-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
529 PM EDT WED AUG 8 2012
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NOBLE...SOUTHEASTERN
MUSKINGUM AND SOUTHWESTERN GUERNSEY COUNTIES...
AT 524 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHEAST
OF HIGH HILL...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PENNY TO NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
HIGH HILL... CUMBERLAND... BELLE VALLEY...
WOLF RUN STATE PARK... CALDWELL...
SARAHSVILLE... DUDLEY... SUMMERFIELD...
THIS WILL IMPACT THE FOLLOWING HIGHWAY...
I-77 IN OHIO BETWEEN MILE MARKERS 21 AND 36.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3992 8175 3986 8132 3964 8137 3973 8165
3975 8165 3975 8169 3978 8180
15Special weather statement, Aug 8, 6:57 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
657 PM EDT WED AUG 8 2012
OHZ041-PAZ013-082330-
COLUMBIANA OH-LAWRENCE PA-
657 PM EDT WED AUG 8 2012
...A THUNDERSTORM CLUSTER WILL AFFECT NORTHEASTERN COLUMBIANA AND
SOUTHERN LAWRENCE COUNTIES...
AT 654 PM EDT...A CLUSTER OF OF THUNDERSTORMS WITH THE LEADING
LOCATED 3 MILES SOUTH OF BESSEMER...WAS MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
CLUSTER OF STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY
FILL DITCHES AND SMALL STREAMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
BESSEMER... NEW CASTLE... ELLWOOD CITY...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
I-376 BETWEEN MILE MARKERS 13 AND 14.
I-76 BETWEEN MILE MARKERS 1 AND 7.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4102 8018 4086 8018 4086 8057 4091 8058
4091 8053 4103 8052
15Local storm report, Aug 8, 7:42 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 PM EDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND DMG 2 ENE ENON VALLEY 40.86N 80.42W
08/08/2012 LAWRENCE PA PUBLIC
MULTIPLE TREES AND POWERLINES DOWN
&&
EVENT NUMBER PBZ1200934
RGSpecial weather statement, Aug 8, 7:58 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
758 PM EDT WED AUG 8 2012
WVZ012-021-022-090030-
MARION WV-MONONGALIA WV-WETZEL WV-
758 PM EDT WED AUG 8 2012
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WETZEL...NORTHWESTERN
MARION AND NORTHWESTERN MONONGALIA COUNTIES...
AT 755 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
KNOB FORK...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
WILEYVILLE... BIG RUN... KNOB FORK...
LITTLETON... HUNDRED... EARNSHAW...
ROUND BOTTOM... CURTISVILLE...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3964 8070 3972 8063 3973 8044 3972 8031
3948 8046Special weather statement, Aug 8, 8:35 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 PM EDT WED AUG 8 2012
WVZ012-021-022-090115-
MARION WV-MONONGALIA WV-WETZEL WV-
835 PM EDT WED AUG 8 2012
...A STRONG THUNDERSTORM WILL AFFECT MARION...NORTHEASTERN WETZEL AND
WESTERN MONONGALIA COUNTIES...
AT 833 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF METZ...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
ROUND BOTTOM... HUNDRED... EARNSHAW...
METZ... WADESTOWN... WANA...
MANNINGTON... FESTUS... DAYBROOK...
FARMINGTON... WINFIELD... RIVESVILLE...
THIS WILL IMPACT THE FOLLOWING HIGHWAY...
I-79 IN WEST VIRGINIA BETWEEN MILE MARKERS 132 AND 159.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3954 8048 3971 8046 3971 8000 3941 8000
3939 8003 3938 8007The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:53 PM EDT | Special Weather Statement | PBZ | Greene | 52 min |
| Aug 8, 9:47 PM EDT | Special Weather Statement | PBZ | Westmoreland | 28 min |
| Aug 8, 10:43 PM EDT | Special Weather Statement | PBZ | Westmoreland | 32 min |
| Aug 9, 10:49 AM EDT | Special Weather Statement | PBZ | Venango | 41 min |
| Aug 9, 11:12 AM EDT | Special Weather Statement | PBZ | Forest | 48 min |
| Aug 9, 1:16 PM EDT | Special Weather Statement | PBZ | Fayette | 29 min |
| Aug 9, 2:24 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 51 min |
| Aug 9, 3:09 PM EDT | Areal Flood Advisory | PBZ | Fayette | 3 hr |
| Aug 9, 3:49 PM EDT | Special Weather Statement | PBZ | Fayette | 41 min |
| Aug 9, 5:29 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence, Mercer | 61 min |
| Aug 9, 6:36 PM EDT | Special Weather Statement | PBZ | Venango | 39 min |
| Aug 9, 6:41 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 34 min |
| Aug 9, 7:00 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer | 45 min |
| Aug 9, 7:15 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Forest, Jefferson, Venango | 60 min |
| Aug 9, 7:50 PM EDT | Special Weather Statement | PBZ | Butler | 40 min |
| Aug 9, 4:27 PM EDT | Special Weather Statement | PBZ | Coshocton | 48 min |
| Aug 9, 5:08 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Muskingum | 52 min |
| Aug 9, 5:13 PM EDT | Special Weather Statement | PBZ | Columbiana | 32 min |
| Aug 9, 5:46 PM EDT | Special Weather Statement | PBZ | Columbiana | 44 min |
| Aug 9, 5:57 PM EDT | Special Weather Statement | PBZ | Muskingum | 33 min |
| Aug 9, 6:05 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey, Muskingum | 55 min |
| Aug 9, 6:05 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey, Muskingum, Noble | 40 min |
| Aug 9, 6:43 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana | 32 min |
| Aug 9, 6:48 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Guernsey, Harrison, Tuscarawas | 42 min |
| Aug 9, 7:34 PM EDT | Special Weather Statement | PBZ | Harrison, Jefferson | 26 min |
| Aug 9, 7:55 PM EDT | Special Weather Statement | PBZ | Belmont | 35 min |
| Aug 8, 8:57 PM EDT | Special Weather Statement | PBZ | Monongalia | 48 min |
| Aug 9, 12:31 PM EDT | Severe Thunderstorm Warning | PBZ | Preston, Tucker | 59 min |
| Aug 9, 1:51 PM EDT | Special Weather Statement | PBZ | Preston | 39 min |
| Aug 9, 3:48 PM EDT | Special Weather Statement | PBZ | Preston | 57 min |
Nearby
Special Weather Statements in West Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.